Critical Cases - Peds Overdose!
A distraught mother arrives with an otherwise healthy 8 month old male. She states just prior to arrival he was playing in another room and she then found him sleepy and difficult to arouse, followed by an episode of “shaking”. Mother unable to quantify how long the shaking occurred or what it looked like. No hx of similar. No recent illnesses, no f/c/n/v/d. Fully up to date with vaccines and routine care, no sick contacts.
T98.2 rectally, RR 19, HR 96, spo2 99% FSBS 122
- Pt appeared intermittently agitated and writhing around followed by episodes of staring off or falling asleep
- Pupils pinpoint, fontanelle flat, no obvious signs of trauma, active and strong with normal tone when awake
- Lungs clear
- Heart sounds normal
- Abdomen soft NTND
- Accidental ingestion: miosis suggests opioid vs clonidine, somnolence could also be due to benzodiazepenes
- New onset seizure
- Non-accidental trauma
- Metabolic derangements (hyponatremia)
- Infectious: meningitis/encephalitis
- ECG/accucheck unremarkable
- Non-contrast CT head: negative
- Trialed 0.1mg/kg IV narcan: patient immediately woke up, started dry heaving, crying, vigorous, alert, pupils normalized
- UDS came back positive for opiates
- Reported to Child Protective Services
- Don't forget the "coma cocktail" of thiamine/dextrose/naloxone
- Naloxone (narcan), IM/IV/SQ: 0.1mg/kg/dose up to 2mg/dose PRN q2-3 min If administering via ETT, use 2-10 times the IV dose
- If becomes repeatedly somnolent but still suspect opioid toxicity, can start infusion at 0.0025mg/kg/hr
- Clonidine can also present similar to opioid overdose with miotic pupils and lethargy - watch their blood pressure!
Resources: Hughes, H. K., & Kahl, L. K. (2015). The Harriet Lane handbook: a manual for pediatric house officers. 21st ed. Philadelphia, PA: Mosby Elsevier.